Focus on Cancer: Hot flashes during cancer treatment
Some types of cancer cells are stimulated by naturally occurring hormones in the body like estrogen. In these cases, drugs such as tamoxifen and letrozole are used to keep hormone levels stable and low. These drugs are adjuvant therapies used in addition to other cancer treatments like chemotherapy and radiation and are used to manage tumor growth and prevent recurrence in the long term.
While these drugs improve the prognosis of a cancer patient, it is not without other side effects. Eighty percent of women taking tamoxifen experience hot flashes. It is one of the most common side effects of adjuvant hormonal medications during cancer treatment and can significantly impact the quality of life for these patients. In addition to hot flashes, patients can also experience insomnia, mood changes like anxiety and depression, poor memory, and vaginal dryness.
In several recent studies, acupuncture has been shown to be an effective way to manage the side effects of adjuvant drugs like tamoxifen. This study showed it to be just as effective as conventional drug treatments while also providing additional benefits such as increased libido, mental clarity, and energy. Symptoms of depression were also improved in the acupuncture group. The drug treatment group exhibited symptoms of toxicity as a side effect, but none were seen in the acupuncture group. Another study showed similar results in men experiencing hot flashes as a result of prostate cancer treatments.
For over a decade, the acupuncturists at the YinOva Center have been supporting cancer patients through their treatments. All of our practitioners have specialized training in cancer supportive care. Many are also certified by Memorial Sloan Kettering Cancer Center, offering comprehensive and professional support through the rigors of treatment. To learn more about how we can help you or someone you know, contact our front desk at 212.533.2255 or email@example.com.